Tennessee, 2010Damaging Winds in Tennessee, May 16, 2010
May 16, 2010 · NWS MRX · 11 events in 7 counties and zones
Convection developed during the afternoon with continuation into the evening hours near a stationary frontal boundary. Severe weather affected Southwest Virginia and East Tennessee and was composed entirely of damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Convection developed during the afternoon with continuation into the evening hours near a stationary frontal boundary. Severe weather affected Southwest Virginia and East Tennessee and was composed entirely of damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 16, 12:20 PM EST, 15 minutes earlier.
Area forecast discussion, May 16, 12:20 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
120 PM EDT SUN MAY 16 2010
.AVIATION...AREA OF THUNDERSTORMS MOVING NORTHEAST OVER CENTRAL EAST
TENNESSEE. HAVE ISSUED ON SEVERE TSTM WARNING FOR HAIL...WINDS.
EXPECT SOME HEAVY RAINS, AS WELL. ONCE THIS AREA PASSES THERE IS A
GAP BUT ANY SUNSHINE WILL DRIVE FURTHER DEVELOPMENT OF MORE STORMS.
ANY STORMS NEAR AIRFIELDS WILL CAUSE STRONG GUSTY WINDS AND POSSIBLE
HAIL...HEAVY RAINS APPEAR TO BE THE BIGGEST THREAT AT THIS TIME.
EXPECT MVFR CIGS VSBYS WITH STORMS AND DEVELOPMENT OF OVERNIGHT FOG
AS CLOUDS LIFT SOME AND LOW LEVEL MOISTURE COOLS OFF.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
BB
Hazardous weather outlook, May 16, 3:17 AM EST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
417 AM EDT SUN MAY 16 2010
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-170900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
417 AM EDT SUN MAY 16 2010 /317 AM CDT SUN MAY 16 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A WEAK FRONTAL BOUNDARY WILL REMAIN OVER THE REGION TODAY AND
TONIGHT. OCCASIONAL SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED...AND A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE THIS
AFTERNOON WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS.
IN ADDITION...VERY HEAVY RAIN WILL BE POSSIBLE...WHICH MAY LEAD TO
LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SOME SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE IN THE FORECAST
INTO THE FIRST PART OF THE WEEK. SOME OF THESE THUNDERSTORMS MAY
BECOME SEVERE...ALONG WITH THE POSSIBILITY OF VERY HEAVY RAIN CAUSING
LOCALIZED FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED...ESPECIALLY ON SUNDAY.
In the hours before
Special weather statement, May 16, 10:46 AM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1146 AM EDT SUN MAY 16 2010
TNZ085>087-101-102-161630-
EAST POLK TN-MCMINN TN-NORTHWEST MONROE TN-SOUTHEAST MONROE TN-WEST
POLK TN-
1146 AM EDT SUN MAY 16 2010
...SIGNIFICANT WEATHER ADVISORY FOR POLK...MONROE AND MCMINN COUNTIES
UNTIL 1230 PM EDT...
AT 1142 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES EAST OF BENTON...MOVING NORTH AT 30
MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM. FREQUENT LIGHTNING AND HEAVY RAIN ARE ALSO
EXPECTED.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MADISONVILLE...
SWEETWATER...ETOWAH...BULLET CREEK...ENGLEWOOD...TELLICO PLAINS AND
MOUNT VERNON.
BB
Thunderstorm Wind, Blount
- When
- May 16, 12:35 PM EST
- Where
- Blount County, Maryville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.750, -83.970
One tree was reported down in the southern part of Maryville on Hutton Ridge Road.
Thunderstorm Wind, Claiborne
- When
- May 16, 2:15 PM EST
- Where
- Claiborne County, 0.56 mi W of Springdale
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.420, -83.530
A 52 knot wind gust was measured one half mile west of Springdale.
Thunderstorm Wind, Claiborne
- When
- May 16, 2:25 PM EST
- Where
- Claiborne County, 0.69 mi S of Sand Lick
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.390, -83.670
Several trees were reported down on Lone Mountain Road and Highway 33S seven miles southwest of Tazewell.
Thunderstorm Wind, Greene
- When
- May 16, 3:18 PM EST
- Where
- Greene County, 0.56 mi E of Greeneville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.170, -82.820
Several trees were reported down in Greeneville and the surrounding area.
Thunderstorm Wind, Bradley
- When
- May 16, 3:25 PM EST
- Where
- Bradley County, 1.38 mi S of Waterville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.080, -84.870
One tree was reported down seven miles south of Cleveland on Old Alabama Road.
Thunderstorm Wind, Washington
- When
- May 16, 3:50 PM EST
- Where
- Washington County, 1.31 mi ENE of Washington College
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.230, -82.550
Weather spotter/Ham radio operator estimated thunderstorm winds between 50 and 55 mph with gusts between 65 and 70 mph six miles southwest of Jonesborough at Teleford.
Thunderstorm Wind, Washington
- When
- May 16, 3:55 PM EST
- Where
- Washington County, Limestone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.230, -82.630
Several trees were reported down in Limestone and the surrounding area.
Thunderstorm Wind, Monroe
- When
- May 16, 4:00 PM EST
- Where
- Monroe County, 0.56 mi E of Madisonville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.520, -84.360
Numerous trees were reported down across the county.
Thunderstorm Wind, Blount
- When
- May 16, 4:35 PM EST
- Where
- Blount County, 0.69 mi N of Friendsville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.760, -84.130
A few trees were reported down in Friendsville and the surrounding vicinity.
Thunderstorm Wind, Sullivan
- When
- May 16, 4:45 PM EST
- Where
- Sullivan County, 1.77 mi SE of Gunnings
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.510, -82.360
Several trees were reported down along highway 11W between Bristol and Kingsport.
Thunderstorm Wind, Washington
- When
- May 16, 4:47 PM EST
- Where
- Washington County, 1.31 mi WNW of Fairview
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 36.330, -82.550
One tree was reported down on Yankee Camp Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, May 16, 201021 injured · $400 · 4.25 in hail · 47 events
- Hail and Damaging Winds in North Carolina, May 16, 20101 injured · $1.2 million · 50 kt wind · 11 events
- Flash Flooding and Hail in West Virginia, May 16 to 18, 2010$1.6 million · 1.25 in hail · 10 events
- Flash Flood and Hail in Arkansas, May 16 to 17, 2010$927,000 · 2 in hail · 19 events
- Flash Flooding in West Virginia, May 16, 2010$800,000 · 4 events
- Flash Flood and Hail in Mississippi, May 16, 2010$500,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in North Carolina, May 16, 20101 injured · $330,000 · 1 in hail · 6 events
- Flash Flood in Virginia, May 16, 2010$300,000 · 1 event
- Hail and Damaging Winds in Georgia, May 16, 2010$55,000 · 60 kt wind · 7 events
- Flash Flooding and Damaging Winds in Texas, May 16, 2010$50,000 · 53 kt wind · 5 events
- Flash Flood in North Carolina, May 16, 2010$50,000 · 1 event
- Flooding in Arkansas, May 16 to 31, 2010$42,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222156, 222157, 222158, 222159, 222160, 222161, 222164, 222165, 222166, 222167, 222169.